Suspected acute exacerbation of idiopathic pulmonary fibrosis associated with interferon alpha therapy for hepatitis C: case report
1 Department of Respiratory Medicine, Mater Adult Hospital, South Brisbane, Qld, 4101, Australia
2 Department of Gastroenterology, Mater Adult Hospital, South Brisbane, Qld, Australia
3 University of Queensland, Mater Health Services, South Brisbane, Qld, Australia
4 Immunity, Infection and Inflammation Program, Mater Medical Research Institute, Mater Health Services, South Brisbane, Qld, Australia
SpringerPlus 2013, 2:101 doi:10.1186/2193-1801-2-101Published: 12 March 2013
Interferon alpha (IFNα) has immune stimulatory actions implicated in its pulmonary toxicities. We describe deterioration of idiopathic pulmonary fibrosis (IPF) associated with IFNα treatment for chronic hepatitis C in a 58 year old woman culminating in a fatal suspected acute exacerbation of IPF (AE-IPF). Caution should be exercised in the use of IFNα in subjects with concomitant IPF given its known immunostimulatory effects and possible role in this suspected AE-IPF.